Share this article on:

Total Suppression of Cerebral Activity by Thiopental Mimicking Propofol Infusion Syndrome: A Fatal Common Pathway?

Enting, Deborah MD*; Ligtenberg, Jack J. M. MD, PhD*; Aarts, Leon P. H. J. MD, PhD; Zijlstra, Jan G. MD, PhD*

doi: 10.1213/01.ANE.0000156682.59859.F3
Letters to the Editor: Letters & Announcements

*Department of Medicine, †Department of Anaesthesiology, Intensive and Respiratory Care Unit, University Hospital, Groningen, The Netherlands, j.j.m.ligtenberg@int.azg.nl

Back to Top | Article Outline

To the Editor:

Recently, Culp et al. described the development of cardiogenic shock in a patient during prolonged propofol infusion after craniotomy (1). This patient survived with the assistance of extracorporeal membrane oxygenation. The propofol infusion syndrome has been extensively reviewed in children (2). Moreover, 14 cases of propofol infusion syndrome have been described in critically ill adults, mainly in patients with acute neurological illnesses (3,4).

Propofol infusion syndrome is associated with treatment with large-dose propofol, often in combination with catecholamines or steroids. The syndrome is characterized by cardiac failure, rhabdomyolysis, severe acidosis, and renal failure and appears to have a fatal outcome in most cases. We describe a patient who died under circumstances mimicking propofol infusion syndrome, although a different sedative drug was used.

A 59-yr-old male patient was admitted to our medical intensive care unit with a long-lasting status epilepticus. The patient had a history of epileptic convulsions on average twice a week after drainage of a cyst in the left hemisphere 13 yr earlier. At home he was using phenytoin, levetiracetam, and oxcarbazepine. Midazolam IV was not successful to treat this status epilepticus; therefore the neurologist started large-dose thiopental under continuous electroencephalographic monitoring. Mechanical ventilation was necessary. Three days after starting pentothal, a condition resembling sepsis developed: fever, severe hemodynamic instability, and multi-organ dysfunction. Intervention with large-dose inotropic drugs and renal replacement therapy was required. Because of large-dose catecholamine dependency, low-dose steroids were started. After 5 days, thiopental and midazolam were discontinued because there was no longer any epileptic activity. Broad-spectrum antibiotic therapy was started; however, bacterial cultures remained negative. Two weeks after submission the patient died of persistent cardiac failure, severe rhabdomyolysis, renal failure, metabolic acidosis, and fulminant hepatic failure. Permission for autopsy was not given.

Complications of status epilepticus including rhabdomyolysis, hemodynamic instability, and hepatic compromise have been previously published (5,6). However, the pathogenesis of this entity is not clear. Strikingly, the circumstances under which this patient died mimic propofol infusion syndrome, although a different drug was used. The role of propofol in propofol infusion syndrome has been attributed to a direct necrotizing effect on muscles, lack of response to catecholamines, pro-arrhythmogenic properties, and the imbalance between energy demand and supply, yet it remains unclear why primarily high-dose propofol infusion is associated with this fatal syndrome. After presentation of our patient and the resemblance of propofol infusion syndrome, the question arises whether there is a connection between the two. In both situations very high dosages of anesthetic drugs are used either as sedative or anticonvulsant treatment. In both cases cerebral activity is totally suppressed after high-dose infusion of these drugs and subsequently similar fatal syndromes occurred.

We hypothesize that there could be a relation between total suppression of cerebral activity by any sedative drug followed by physiological compromise and development of this lethal syndrome.

Deborah Enting, MD

Jack J. M. Ligtenberg, MD, PhD*

Leon P. H. J. Aarts, MD, PhD†

Jan G. Zijlstra, MD, PhD*

*Department of Medicine

†Department of Anaesthesiology

Intensive and Respiratory Care Unit

University Hospital

Groningen, The Netherlands

j.j.m.ligtenberg@int.azg.nl

Back to Top | Article Outline

References

1. Culp KE, Augoustides JG, Ochroch AE, Milas BL. Clinical management of cardiogenic shock associated with prolonged propofol infusion. Anesth Analg 2004;99:221–6.
2. Hatch DJ. Propofol-infusion syndrome in children. Lancet 1999;353:1117–8.
3. Vasile B, Rasulo F, Candiani A, Latronico N. The pathophysiology of propofol infusion syndrome: A simple name for a complex syndrome. Intensive Care Med 2003;29:1417–25.
4. Cremer OL, Moons KG, Bouman EA, et al. Long-term propofol infusion and cardiac failure in adult head-injured patients. Lancet 2001;357:117–8.
5. Guven M, Oymak O, Utas C, Emeklioglu S. Rhabdomyolysis and acute renal failure due to status epilepticus. Clin Nephrol 1998;50:204.
6. Decell MK, Gordon JB, Silver K, Meagher-Villemure K. Fulminant hepatic failure associated with status epilepticus in children: Three cases and a review of potential mechanisms. Intensive Care Med 1994;20:375–8
© 2005 International Anesthesia Research Society